Alert archive / Illinois / Flash Flood Warnings in 2007

Flash Flood Warning 29, NWS Chicago, IL

August 7, 2007DeKalb County, Kane County, Illinois

NWS Chicago, IL issued this flash flood warning at Aug 7, 2007, 2:52 AM CDT for DeKalb County, Kane County, Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 7, 2007, 2:52 AM CDT (07:52 UTC)
Expired
Aug 7, 2007, 8:45 AM CDT
In force
6 hr
Issued by
NWS Chicago, IL
Area
Whole counties

Counties DeKalb County, IL, Kane County, IL

The radar

The Chicago radar (KLOT), 55 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:06 AM CDTHEAVY RAIN 4.621 N Genoa, ILCOCORAHS OBSERVER. STORM TOTAL MEASUREMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 7.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1142 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 070752
FFWLOT
ILC037-089-071345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
252AM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN DEKALB COUNTY IN NORTH CENTRAL ILLINOIS...
  NORTHERN KANE COUNTY IN NORTHEAST ILLINOIS...

* UNTIL 845 AM CDT...

* AT 250 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED 
  THUNDERSTORMS PRODUCING HEAVY RAINFALL FROM NEAR ROCKFORD...EAST 
  THROUGH THE KIRKLAND...GENOA...HAMPSHIRE AND CARPENTERSVILLE AREA.
  THESE SLOW MOVING THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE 3 TO 
  5 INCHES OF RAIN ACROSS THE WARNING AREA...WHICH MAY LEAD FLASH 
  FLOODING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST
  DUNDEE...SLEEPY HOLLOW...KIRKLAND...HAMPSHIRE...GILBERTS...GENOA...
  ELGIN...CARPENTERSVILLE AND KINGSTON

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4189 8894 4189 8829 4214 8828 4214 8893

$$

RATZER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 12:59 AM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 7, 12:59 AM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1259 AM CDT TUE AUG 7 2007

.DISCUSSION REGARDING AFTERNOON ZONES/GRIDS...

400 PM CDT

AS MENTIONED EARLIER...MAIN CONCERN THIS EVENING INVOLVES TSTM
DVLPMT NXT SVRL HRS AS REMNANT MCV NOW OVR WRN IA MOVES EWD ALONG
WARM FRONTAL BOUNDARY WHICH HAS BCM INCREASINGLY ACTIVE LATE THIS
AFTN.  ACTUAL SFC FRONT HAS BEEN FOCUS FOR TSTM DVLPMT SINCE ABOUT
1430 AND THIS IS EXPECTED TO CONTINUE.  AIR MASS ALNG AND S OF THE
FRONT HAS BCM EXTREMELY UNSTABLE...MAINLY THE RESULT OF OBSCENE DEW
POINTS WHICH ARE PUSHING 80 F FROM THE QUAD CITIES THROUGH THE
KANKAKEE AREA.  IN ADDITION...FCST SOUNDINGS FOR TNGT ADVERTIZE
PWATS OF WELL OVR 2 IN.  LOW AND MID LVL WINDS FCST TO UNDERGO
MODEST INCRS AS WEAK WAVE APCHS FROM W...WITH SET UP BCMG MORE FVRBL
FOR ECHO TRAINING TO DVLP.  FRONT WIL LIKELY BCM STNRY AGAIN NR I-88
CORRIDOR...SO HIEST POTL FOR FLASH FLOODING IS EXPECTED OVR EXTRM
NRN IL...FROM RFD AREA ESEWD INTO N SIDE OF CHI.  HOWEVER...WITH
OUTFLOW BOUNDARIES TO AND OTHER MESOSCALE FEATURES TO CONTEND WITH
HAVE DECIDED TO INCLUDE COUNTIES SWD THRU I-80 CORRIDOR.

THIS SYS TO PUSH OFF TO E BY TUES AFTN...BUT AMS REMAINS RATHER
UNSTABLE INTO EVENING HRS SO WILL MAINTAIN AT LEAST CHC POPS THRU
TUES AFTN.  IN WAKE OF THIS WAVE...FRONT IS FCST TO SAG SWD TO JUST
S OF FA AND WILL REFLECT THIS AS A PERIOD OD DRY WX BEFORE NXT WAVE
APCHS LATE WED-WED NGT AND PROCESS OF INCRSG AND BACKING LLVL WINDS
AND NWD ADVANCE OF TRPCL AIR BEGINS ALL OVR AGAIN.

MED RANGE GUID HAS BEEN A BIT INCONSISTENT IN TERMS OF DVLPG MORE
PRONOUNCED PUSH OF COOLER/DRIER AIR HEADING INTO NXT WEEKEND...SO
WILL MAKE LTL CHG TO GOING EXTENED FCST.

325 PM CDT

WILL BE ISSUING A MORE DETAILED DISCUSSION IN ABOUT A HALF HOUR.
JUST WANT TO GIVE A HEADS UP THAT A FLASH FLOOD WATCH WIBIS FOR NRN
IL ALONG AND N OF I-80 FROM 900 PM CDT UNTIL NOON ON TUESDAY.  THIS
WILL ALSO INCLUDE LAKE AND PORTER COUNTIES IN INDIANA.

MERZLOCK

&&

.AVIATION...

1259 AM CDT

FOR 06Z TAFS...CONVECTION TRENDS/MCS DVLPMNT AND PROPAGATION THROUGH
MORNING HOURS MAIN CONCERN...ALONG WITH ASSOCIATED VIS/CIG CONCERNS.

LATEST SFC ANALYSIS INDICATES NEARLY STATIONARY FRONTAL BOUNDARY
DRAPED FROM NERN IA...SW WI...TO IL/WI BORDER AREA FAR NERN IL. MID
LVL S/WV TROF NOTED IN VAPOR IMAGERY ACROSS MN/WRN IA...INDUCING
30-40 KT SWLY LLVL JET INTO BAROCLINIC BOUNDARY FROM IA EASTWARD
INTO SRN WI/NRN IL. LLVL JET PROGGED TO VEER MORE WSW WITH TIME NEXT
SVRL HRS...SUGGESTING FOCUS OF STRONG MOIST ADVECTION/CONVERGENCE TO
CONTINUE TO SHIFT EAST ACROSS NRN IL THROUGH SUNRISE. THIS EXPECTED
TO AFFECT ALL TERMINAL SITES...WITH TSRA/IFR CONDITIONS EXPECTED.
EXPECT MAIN ROUND OF TSTMS TO AFFECT KRFD 07-11Z...AND CHI AREA
TERMINALS 08-12Z...THOUGH WILL LIKELY SEE ADDITIONAL WEAKER SCT
RW/TRW DVLPMNT INTO MID MORNING HOURS IN CONTINUED WESTERLY LLVL
WAA/MOIST ADVECTION. THUS HAVE CARRIED VCTS/TEMPO SHRA FOR MUCH OF
REMAINDER OF MORNING HOURS. S/WV AND ASSOCIATED SFC LOW PRESSURE
WAVE MOVE NORTH OF FCST AREA BY MIDDAY...WITH SFC FRONT SAGGING BACK
SOUTH ACROSS TERMINALS LATE MORNING/EARLY AFTN. MODEL TSECTS
INDICATE DRYING IN MID LVLS BY AFTN...WITH WEAK SUBSIDENCE INVERSION
NOTED AROUND 700 HPA IN FCST SNDGS. WITH RICH BOUNDARY LAYER
MOISTURE INSTABILITY REMAINS A CONCERN...WITH 3000+ J/KG MLCAPE
NOTED IN WRF SOUNDINGS MID/LATE AFTN. EXPECT THAT LLVL CONVERGENCE
ALONG FRONTAL BOUNDARY TO BE SOUTH OF TERMINALS BY THAT TIME
HOWEVER...SO HAVE GONE DRY FOR TAFS THIS AFTN. ULTIMATE LOCATION OF
BOUNDARY WILL PLAY ROLE IN HOW GREAT CONVECTIVE THREAT BECOMES THIS
AFTN AT TERMINAL SITES...THOUGH CONFIDENCE LOW ATTM.

AS FOR WINDS...LGT/VRBL WINDS IN WEAK SFC PRESSURE GRADIENT VCNTY
STATIONARY FRONT ATTM...WILL ONLY BECOME MORE VRBL AS WIND FIELD
BECOMES MORE CONVECTIVELY DISTURBED NEXT SVRL HRS. TRIED TO
INDICATE MORE OF A SYNOPTIC WSW LATER THIS MORNING WITH SHIFT TO
WNW LATE.

RATZER

&&

.MARINE...

150 PM...WARM FRONT EXTENDS ACROSS NORTHERN IL THIS AFTERNOON. SFC
LOW OVER THE PLAINS LIFTS NE ACROSS THE WESTERN LAKES TUESDAY...AS
THE WARM FRONT LIFTS NORTH. LIGHT/EASTERLY WINDS TONIGHT TURN SE
THEN SOUTH BY TUESDAY MORNING. THE LOW CONTINUES ACROSS THE EASTERN
LAKES TUESDAY NIGHT IN WEDNESDAY MORNING...WITH A COLD FRONT MOVING
SOUTH DOWN THE LAKE...REACHING SOUTHERN LAKE MICHIGAN BY WEDNESDAY
AFTERNOON. NORTHERLY WINDS BEHIND FRONT GENERALLY 10-15KTS...PERHAPS
A PERIOD OF HIGHER WINDS WITH FROPA ITSELF. PATTERN REPEATS AGAIN
WEDNESDAY INTO THURSDAY WITH ANOTHER LOW MOVING ACROSS THE WESTERN
LAKES...DRAGGING THE COLD FRONT BACK NORTH WEDNESDAY NIGHT AS A
WARM FRONT. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Aug 6, 4:30 PM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT MON AUG 6 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-070930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT MON AUG 6 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

A FLASH FLOOD WATCH WILL BE IN EFFECT TONIGHT THROUGH TUESDAY
AFTERNOON FROM HEAVY RAINFALL FROM THUNDERSTORMS. THERE IS A SLIGHT
RISK THAT SOME OF THE THUNDERSTORMS TONIGHT COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TUESDAY AFTERNOON. MORE
THUNDERSTORMS ARE EXPECTED INTO THE MORNING HOURS ON TUESDAY BEFORE
BECOMING MORE SCATTERED TUESDAY AFTERNOON. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TUESDAY. HEAVY RAINFALL WILL ALSO REMAIN
POSSIBLE. MORE THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT IN NORTHWEST
INDIANA AND OVER THE ENTIRE OUTLOOK AREA AGAIN WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-070930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT MON AUG 6 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THUNDERSTORMS ARE LIKELY THIS EVENING. A FEW STORMS MAY PRODUCE WIND
GUSTS IN EXCESS OF 35 KNOTS AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE AGAIN LIKELY ON TUESDAY. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS WITH THE MAIN THREAT BEING THUNDERSTORM WIND
GUSTS IN EXCESS OF 35 KNOTS.

THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:05 PM CDTRiver Flood AdvisoryLOTDeKalb36 hr
Aug 7, 1:00 AM CDTFlash Flood WarningLOTBoone, McHenry, Winnebago6 hr
Aug 7, 2:32 AM CDTFlash Flood WarningLOTCook, Lake6 hr
Aug 7, 2:48 AM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane57 min
Aug 7, 2:52 AM CDTFlash Flood WarningLOTDeKalb, Kane6 hr
Aug 7, 3:43 AM CDTSpecial Marine WarningLOT2 hr
Aug 7, 4:39 AM CDTHeat AdvisoryLOTFord, Iroquois, Livingston35 hr
Aug 7, 7:24 AM CDTRiver Flood WarningLOTBoone13 hr
Aug 7, 7:24 AM CDTRiver Flood WarningLOTWinnebago3 days
Aug 7, 9:37 AM CDTRiver Flood WarningLOTKane, McHenry11 hr
Aug 7, 9:55 AM CDTRiver Flood AdvisoryLOTCook52 hr
Aug 7, 10:05 AM CDTRiver Flood AdvisoryLOTOgle24 hr

Nearby

Flash Flood Warnings in Illinois, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.